This account is not a success story. I offer it as an example of how EFT might inadvertently conflict with pharmaceutical treatment, and as a cautionary tale for taking responsibility to understand the medications your clients are taking.
Recently I began working with a client “Dave” on anxiety issues. Dave had been struggling with anxiety for forty years. All that time he had carefully structured and limited his life to manage his stress levels without using medication.
This all changed about a month ago when he decided, at the urging of his wife, to take on a rather stressful, full time job. Dave was very reluctant to take the job, fearing the stress would trigger his anxiety and cause panic attacks. He felt pressured into the decision, and was harboring some resentment against his wife, although he admitted she was right about their financial needs.
Dave had mentioned when we began that his doctor had prescribed an anti-anxiety medication. Dave wanted to eliminate the root causes of his anxiety so that he would no longer need the drug. I was supportive of that goal but stressed the fact that I am not a doctor or medically trained. In fact, I had very little knowledge of prescription drugs and made this clear. In hindsight I should have taken the responsibility to do some research.
All seemed well at first. Dave had a fairly clear idea of how his problems began and the tapping seemed to be working, however the results never seemed to last. After a session Dave might have a great day, but the next day would be really awful. Or we might collapse and clear a traumatic memory only to have intense free-floating anxiety show up a short time later.
After a few sessions it became clear that something was interfering with what I would expect to be normal progress. Something was “off” and it soon became clear it was the influence of the drug.
The medication Dave was taking is called Ativan. This is actually the brand name for a type of drug called benzodiazepine. It is very powerful and highly addictive and trying to get off of it cold turkey, as Dave was hoping to do, is actually dangerous.
Because Dave would feel so much better and hopeful after our sessions, he would stop taking his Ativan. This would lead to intense withdrawal symptoms, which just happened to include extreme anxiety.
I had given Dave “homework” to tap on the physical symptoms of his anxiety—cold, clammy hands, pressure in his forehead, fluttering heart and shortness of breath. Because he was fairly successful with this, he was able to forestall taking the Ativan even longer, which only ended up intensifying his withdrawal symptoms. Dave was caught in a terrible vicious circle.
I had assumed that Dave was receiving sound medical advice and actually following it. In reality, he often had to wait for days just to talk with a nurse, or get an email from a doctor, and the advice he was getting was incomplete and possibly contradictory. Despite telling his doctor that he wanted to stop taking it, he had no idea about the dangers of trying to quit Ativan “cold turkey”. He learned this from me, and I from Google.
At this point, for Dave the Ativan problem is eclipsing all else, as he feels the drug is “destroying his life”. I have encouraged him to do his own research and not rely entirely on any one doctor or nurse for his information. Dave was also beginning to look into drug rehab programs for support.
I believe that we succeeded in collapsing most of the traumatic memories contributing to his long standing anxiety problem, however at this point it’s very hard to say what real progress has been made and whether it will be permanent. Although I’m making myself available for support, we’ve decided to stop tapping for root causes until his drug problem has resolved.
This case has been a real education for me. I don’t know if powerful drugs qualify as “energy toxins” but from now on I’ll be paying more attention when a client is taking medications. I hope this helps.
From the EFTfree Archives, which are now a part of EFT International .
Originally published on May 25, 2010